Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 53, NWS Brownsville, TX

May 8, 2025Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 8, 2025, 3:25 PM CDT for Zapata County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2025, 3:25 PM CDT (20:25 UTC)
Expired
May 8, 2025, 4:15 PM CDT
In force
50 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 185 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.4 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:22 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 8, 1:22 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
122 PM CDT Thu May 8 2025

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Now through Friday night)
Issued at 122 PM CDT Thu May 8 2025

Key Messages:

- There is a medium to high chance (30-60%) of isolated pockets of
  3-5 inches of rain across portions of the region, which may
  result in an increased threat for flash flooding.

- Strong to severe thunderstorms through the late afternoon hours
  and overnight with a primary threat of damaging wind gusts and
  large hail.

An active short term period is expected through early Friday
morning across Deep South Texas and the Gulf waters with strong to
severe thunderstorms capable of producing damaging wind gusts,
large hail, and heavy rainfall. The latest suite of high resolution
and probabilistic guidance indicate there is a potential for
isolated 3-5 inches of rainfall through early Friday morning given
the very rich moisture content across Deep South Texas, mainly
along and east of US-281. The HREF 24-hour probability-matched
mean also highlights a swatch of localized 3-5 inches through
Friday morning across portions of the Lower/Mid Rio Grande Valley
and the Northern Ranchlands.

For this afternoon and evening, there will be two areas of
convection that could pose a threat for severe weather. The first
area will be along a weak boundary draped across portions of the
Lower to Mid RGV, which will serve as a focus for convective
development through the afternoon hours. A favorable environment
characterized by high moisture content (PWATs of 2.15” observed
with this morning’s 12Z sounding), high instability (MUCAPE values
upwards of 3000 J/kg), and modest shear profiles (bulk shear
values upwards of 50 knots) would support a damaging wind gusts
and hail threat with any severe thunderstorms. However, this
morning’s activity may limit the severe potential somewhat. The
second area for convective development will be over the Sierra
Madre in Mexico late this afternoon and evening as a shortwave
approaches, with discrete cells quickly developing as it
encounters a highly favorable environment and translate east to
southeast. While initial development is expected to be discrete in
nature, upscale growth into an MCS or cluster of strong to severe
thunderstorms may develop and translate toward the region through
late this evening.

As the aforementioned shortwave approaches from Northern Mexico,
a line of showers and strong to severe thunderstorms is expected
to track across Deep South Texas from northwest to southeast late
this evening and overnight. With this activity, the main threats
are damaging wind gusts and heavy rainfall, although some large
hail cannot be ruled out over the Upper RGV and Northern
Ranchlands. Instances of flash flooding cannot be ruled out into
the overnight hours, especially over low-lying or flood-prone
areas.

Convection should exit the region by Friday morning, with only
some activity continuing through early Friday afternoon over the
Gulf waters. Otherwise, expect northerly winds to prevail through
tomorrow night and mostly sunny/clear skies. Expect lows in the
60s and highs in the 80s.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 122 PM CDT Thu May 8 2025

In wake of the frontal passage, generally rain-free conditions and
near normal temperatures will prevail over Deep South Texas
through the weekend. Above normal temperatures are forecast for
most of the week next week with highs in the 90s region wide, and
portions of the Upper RGV and Northern Ranchlands realizing highs
of 100-101 degrees by mid week. In combination with the humidity,
this will result in a minor to moderate heat risk across Deep
South Texas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu May 8 2025

A mix of IFR and MVFR conditions and variable winds prevail across
Deep South Texas early this afternoon. BRO radar currently
indicates scattered to numerous SHRA and TSRA across portions of
the RGV extending eastward along the coast/over the Gulf waters.
IFR to MVFR ceilings are expected through the majority of the TAF
period, though some brief periods of VFR ceilings are possible
this afternoon. Multiple rounds of convection are possible this
afternoon into tonight and will likely impact all three
aerodromes. Latest short-term model guidance continues to suggest
that scattered showers and thunderstorms will develop over the
area through the afternoon. There is increasing confidence that a
line of convection upstream will to move southeast through the
area tonight into early Friday morning.

&&

.MARINE...
Issued at 122 PM CDT Thu May 8 2025

Now through Friday night...Periods of showers and thunderstorms,
some severe, are expected through early Friday afternoon over the
Gulf waters ahead of the passage of a cold front. Locally enhanced
winds and seas are expected within any thunderstorms. East winds
will shift to the north and northeast late tonight into tomorrow
as the cold front tracks across the region. Small Craft Exercise
Caution conditions will be possible in wake of the frontal
passage, and low to moderate seas will prevail.

Saturday through next Thursday...Generally favorable marine
conditions will prevail with low to moderate seas and light to
moderate winds through early next week. A tightening pressure
gradient will result in increasing winds and seas by mid week, and
Small Craft Exercise Caution to Small Craft Advisory conditions
will return.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             71  83  65  83 /  80  40   0  10
HARLINGEN               68  84  63  85 /  70  30   0  10
MCALLEN                 71  86  67  87 /  80  30   0   0
RIO GRANDE CITY         69  85  65  84 /  90  20   0   0
SOUTH PADRE ISLAND      74  79  71  78 /  80  50   0  10
BAYVIEW/PORT ISABEL     71  81  66  82 /  70  40   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...22-Garcia
LONG TERM....22-Garcia
AVIATION...63-KC

In the hours before

Special weather statement, May 8, 9:41 AM CDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Brownsville TX
941 AM CDT Thu May 8 2025

TXZ355-455-081515-
Cameron Island TX-Coastal Cameron TX-
941 AM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT  THROUGH 1015 AM CDT...

At 940 AM CDT, Doppler radar was tracking a strong thunderstorm over
Beach Access Four, or near South Padre Island, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Isabel City Hall, U.s. Coast Guard Station, Port Isabel
Lighthouse, Beach Access Four, Port Isabel High School, Port Isabel
Fire And Police Department, South Padre Island Convention Center,
Beach Access Six, Laguna Vista Police Department, and Garria
Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2624 9708 2597 9714 2597 9715 2609 9731
      2626 9721
TIME...MOT...LOC 1440Z 289DEG 20KT 2616 9717

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

68
Special weather statement, May 8, 1:01 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Brownsville TX
101 PM CDT Thu May 8 2025

TXZ355-454-455-081830-
Cameron Island TX-Coastal Cameron TX-Willacy Island TX-
101 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT  THROUGH 130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Beach Access Six, or 12 miles east of Arroyo City,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2624 9713 2625 9727 2640 9730 2643 9716
TIME...MOT...LOC 1800Z 264DEG 21KT 2633 9724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

68
Special weather statement, May 8, 2:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Brownsville TX
245 PM CDT Thu May 8 2025

TXZ253-255-082015-
Southern Hidalgo TX-Inland Cameron TX-
245 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HIDALGO AND WEST
CENTRAL CAMERON COUNTIES THROUGH 315 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Villa Verde, or over Weslaco, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Donna Public Library, Adams Gardens, Weslaco Mid Valley Airport, Lion
Lake, A.p. Solis Middle School, Llano Grande Country Club, Beatriz
Garza Middle School, Weslaco City Hall, North Bridge Elementary
School, and Taylor Elementary School.

This includes US Highway 281 between mile markers 800 and 812.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2614 9810 2633 9789 2611 9772 2607 9793
      2607 9794 2606 9795 2605 9797 2607 9798
      2606 9799 2607 9800 2606 9801 2607 9801
      2606 9802 2607 9803 2605 9804
TIME...MOT...LOC 1944Z 239DEG 24KT 2613 9800

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

68

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:43 AM CDTSpecial Weather StatementBROCameron47 min
May 8, 9:03 AM CDTSpecial Marine WarningBRO42 min
May 8, 9:18 AM CDTSpecial Weather StatementBROCameron42 min
May 8, 9:30 AM CDTSpecial Marine WarningBRO45 min
May 8, 9:41 AM CDTSpecial Weather StatementBROCameron34 min
May 8, 9:58 AM CDTSpecial Marine WarningBRO32 min
May 8, 10:23 AM CDTSpecial Marine WarningBRO37 min
May 8, 10:41 AM CDTSpecial Marine WarningBRO49 min
May 8, 10:54 AM CDTSpecial Marine WarningBRO51 min
May 8, 11:17 AM CDTSpecial Marine WarningBRO43 min
May 8, 11:30 AM CDTSpecial Marine WarningBRO45 min
May 8, 12:06 PM CDTSpecial Marine WarningBRO54 min
May 8, 12:56 PM CDTSpecial Marine WarningBRO19 min
May 8, 1:01 PM CDTSpecial Weather StatementBROCameron29 min
May 8, 1:10 PM CDTSpecial Marine WarningBRO50 min
May 8, 1:43 PM CDTSpecial Marine WarningBRO47 min
May 8, 2:24 PM CDTSpecial Marine WarningBRO51 min
May 8, 2:45 PM CDTSpecial Weather StatementBROHidalgo30 min
May 8, 2:50 PM CDTSpecial Marine WarningBRO55 min
May 8, 2:59 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo31 min
May 8, 3:29 PM CDTSpecial Weather StatementBROWillacy46 min
May 8, 3:38 PM CDTSpecial Weather StatementBROBrooks52 min
May 8, 3:40 PM CDTSevere Thunderstorm WarningBROZapata50 min
May 8, 3:42 PM CDTSpecial Weather StatementBROKleberg48 min
May 8, 4:01 PM CDTSpecial Weather StatementBROWillacy44 min
May 8, 4:09 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata51 min
May 8, 4:34 PM CDTSpecial Weather StatementBROKenedy41 min
May 8, 4:59 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata46 min
May 8, 5:34 PM CDTSevere Thunderstorm WarningBROHidalgo, Jim Hogg, Starr41 min
May 8, 5:43 PM CDTSpecial Weather StatementBROKenedy47 min
May 8, 5:56 PM CDTSpecial Marine WarningBRO49 min
May 8, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo, Starr51 min
May 8, 6:14 PM CDTSevere Thunderstorm WarningBROKenedy46 min
May 8, 6:27 PM CDTSpecial Marine WarningBRO48 min
May 8, 6:53 PM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.